Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 185, NWS Des Moines, IA

August 16, 2000Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2000, 9:42 PM CDT for Palo Alto County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 16, 2000, 9:42 PM CDT (02:42 UTC)
Expired
Aug 16, 2000, 10:00 PM CDT
In force
18 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Palo Alto County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 170242
SVRDSM
IAC147-170300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT WED AUG 16 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 1000 PM

* AT 938 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF RUTHVEN...OR ABOUT 8 MILES
  SOUTHEAST OF SPENCER...MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR RUTHVEN AROUND 940 PM
  NEAR EMMETSBURG AROUND 950 PM
  NEAR CYLINDER AROUND 1000 PM

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARN7ED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4322 9493 4295 9492 4292 9444 4321 9444

MYERS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:20 PM CDT, 6 hours 22 minutes earlier.

Area forecast discussion, Aug 16, 3:20 PM CDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT WED AUG 16 2000

MAIN PROBLEM THIS SET WL BE TSTM TRENDS AND THEIR MAGNITUDE TNGT AND
EARLY THU.  STLT/RADAR MOSAIC SHOW SHRT WV LIFTING THRU SD WITH
ELEVATED CONVECTION CONTG WELL INTO COOLER AMS TO OUR N.  STG WRM
ADVCTN UNDERWAY WITH 20Z SFC ANLYS PLACING WRMFNT FM LOW INVOF KANW
TO NR KONL...INTO FAR SWRN IA.  20Z PROFILER DATA IMPLIES H85 WRMFNT
NR SLA.  PRES FALL CNTR HAS MOVED FM SD INTO NRN IA SO XCP WRMFNTS
TO CONT LIFTING NWD AS WRM ADVCTN CONTS.  TREMENDOUS SFC THETA-E
GRADIENT DEPICTED ALG FNT BY MSAS ANLYS AND THIS SHOWS UP WELL IN
STLT DERIVED AND LAPS CAPE/CIN FIELDS.  CAP SEEMS TO BE WELL
INTRENCHED HWVR WITH CINS STILL SVRL HUNDRED J/KG AS LOW LVL MSTR
OVR NE DMSHG AS AMS HAS MIXED SOMEWHAT.  THUS SGFNT PCPN WL LIKELY
BE ELEVATED AND LTD TO LOCATIONS ALG AND N OF H85 FNT.

MDLS ALL IN DECENT AGREEMENT BUT ETA SEEMS TO HAVE BETTER HANDLE ON
CURRENT WX SO WL BE FAVORED...BUT STILL MAY BE TOO AGRESSIVE WITH
PCPN IN WRM SECTOR.  ETA AND 18Z RUC IMPRESSIVE WITH LOW LVL JET
INCRG TO 40-50KTS...AND LIFT BEST H85 THETA-E ADVCTN/CNVGNC INTO SRN
MN BY 06Z SO CURRENT BAND OF SHWRS/ISOLD TSTMS FM SHRT WV INTO N
CNTRL/NERN IA MAY BE SRN MOST EDGE OF SUBSTANTIAL PCPN.  WL HIT
TSTMS HARDEST IN NRN TWO TIERS OF COUNTIES...BUT THIS MAY EVEN BE
TOO FAR S HWVR WITH BETTER CHCS IN MN.  HVY RAIN THEAT CERTAINLY
THERE WITH GOOD INFLOW AND PWS 1.5 - 2 INCHES.  SVR THREAT MAINLY
WND JUST N OF WRMFNT WITH STG 0-3KM SHEAR.   WL LOWER TO 30 POPS
RMNDR OF FA AND KEEP LOW CHCS FOR LINGERING PCPN THU AS LOW MOVES
THRU IA.  FM THU NGT INTO FRI NGT...FAIR AND PLEASANT WX XPCD.
JUDGING FM UPSTREAM TEMPS WRMR END OF GUID OR FWCS SEEMS LIKE BETTER
BET.

IN EXTENDED PD...MDLS IN GOOD AGREEMENT WITH LG WV PTN TIL DAY 5
WHEN TIMING DIFFERENCES OCCUR AS PTN CHGS.  UK/ECMWF/MRF FASTER WITH
NOGAPS/CANADIAN SLOWER.  MRF ENSEMBLE RUNS HINT AT SLGTLY SLOWER
MOVMT...BUT DEPICT VARIED SOLUTIONS BY 00Z TUE WHERE THEY SPCLLY
SEEM SLOWER WITH UPR TROF HANGING BACK OVR NWRN U.S.  MRF QPF AGN
MUCH HIGHER THAN OTHER MDLS.  CANADIAN NRLY DRY WITH NOGAPS INBTWN.
THUS WL KEEP SLGTLY SLOWER TREND GOING WITH MAINLY ELEVATED
NOCTURNAL CONVECTION CHCS SAT INTO SUN WITH LOW LVL CNVGNC AND SFC
BASED THREAT NIL.  MRF MOS AND OBJECTIVE GUID STILL COOLING DOWN BUT
AGN LOOKS TOO LOW WHICH_ IS ONLY SVRL CATEGORIES ABV RECORD LOW
MAXES.  WL GO JUST ABV GUID.

.DSM...NONE

SMALL

In the hours before

Special weather statement, Aug 16, 4:02 PM CDT, 5 hours 40 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-171100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
402 PM CDT WED AUG 16 2000

HAZARD--SCATTERED THUNDERSTORMS PRODUCING HAIL TO GOLF BALL
SIZE AND STRONG GUSTY WINDS TO 70 MPH. HEAVY RAIN IS ALSO POSSIBLE
WITH ISOLATED 1 TO 2 INCH HOURLY RAINFALL AMOUNTS.

AREA OF CONCERN--PRIMARILY NORTH OF A LINE FROM POCAHONTAS TO
WATERLOO.

TIMING DETAILS--EARLY THIS EVENING AND OVERNIGHT.

METEOROLOGICAL COMMENTS--WARM FRONT EXTENDS FROM A LOW SOUTH OF
VALENTINE WITH A WARM FRONT EXTENDING EAST INTO NORTHEAST
NEBRASKA...THEN BENDING SOUTHEAST ACROSS EXTREME SOUTHWEST
IOWA. THE LOW IS ANTICIPATED TO MOVE INTO NORTHWEST IOWA AFTER
MIDNIGHT WITH THE WARM FRONT EXTENDING ACROSS NORTHERN PORTIONS OF
THE STATE. THE LOW LEVEL JET IS EXPECTED TO INCREASE TO AROUND 40 TO
50 KNOTS LATER THIS EVENING WITH THE BEST CONVERGENCE ACROSS NORTHERN
IOWA AND SOUTHERN MINNESOTA. THE LOW LEVEL JET WILL AID INCREASING
SHEAR IN THE LOW LEVELS FOR SOME THUNDERSTORMS TO DEVELOP INTO
ELEVATED SUPERCELLS INITIALLY THIS EVENING WITH THE PRIMARY THREAT OF
HAIL. SOUTH OF THE WARM FRONT...VERY MOIST AND CAPPED AIR WILL BE
LIFTED OVER THE BOUNDARY BY THE LOW LEVEL JET. AS THE AIRMASS SOUTH
OF THE WARM FRONT GETS LIFTED OVER THE WARM FRONT...THE AIRMASS WILL
COOL ALLOWING THE CAP TO BREAK. A MESOSCALE CONVECTIVE COMPLEX IS
ANTICIPATED TO DEVELOP OVERNIGHT AND MOVE ACROSS NORTHERN IOWA AND
SOUTHERN MINNESOTA. CONVECTION IS ANTICIPATED TO ORGANIZE INTO A
SQUALL LINE AFTER MIDNIGHT WITH THE PRIMARILY THREAT BY THIS TIME
BEING STRONG WINDS AND HEAVY RAIN.

PRECAUTIONS--AMATE2UR RADIO AND SPOTTER GROUPS AND LAW ENFORCEMENT
AGENCIES MAY BE NEEDED LATER TONIGHT. PEOPLE ARE ADVISED TO STAY
TUNED TO LATER STATEMENTS AND UPDATES OVERNIGHT.
Special weather statement, Aug 16, 8:02 PM CDT, 1 hour 40 minutes before
IAZ004-005-015-023-024-033>035-044>046-171100-

CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT WED AUG 16 2000

HAZARD--WIDELY SCATTERED SEVERE THUNDERSTORMS PRODUCING HAIL TO
GOLF BALL SIZE AND STRONG GUSTY WINDS TO 70 MPH. HEAVY RAIN IS ALSO
POSSIBLE WITH ISOLATED 1 TO 2 INCH HOURLY RAINFALL AMOUNTS.

AREA OF CONCERN--PRIMARILY NORTH AND WEST OF A LINE FROM DENISON
TO JEFFERSON TO BUFFALO CENTER.

TIMING DETAILS--THROUGH 100 AM.

METEOROLOGICAL COMMENTS--LOW PRESSURE LOCATED IN NORTHEAST NEBRASKA
WILL CONTINUE TO MOVE EAST OVERNIGHT.  PLENTY OF WARM AND MOIST AIR
IS EXPECTED TO MOVE INTO IOWA OVERNIGHT AHEAD OF THE LOW.  THIS WILL
ALLOW THE ATMOSPHERE TO DESTABILIZED ENOUGH FOR SEVERE THUNDERSTORMS
ACROSS NORTHWEST INTO WEST CENTRAL IOWA THROUGH 100 AM.  THE MAIN
THREAT FROM THESE STORMS WILL BE STRAIGHT LINE WINDS APPROACHING 70
MPH ALONG WITH HAIL TO THE SIZE OF GOLF BALLS.  HEAVY RAINS ARE ALSO
POSSIBLE AS AMPLE MOISTURE IS AVAILABLE.

PRECAUTIONS--AMATEUR RADIO AND SPOTTER GROUPS AND LAW ENFORCEMENT
AGENCIES MAY BE NEEDED LATER TONIGHT. PEOPLE ARE ADVISED TO STAY
TUNED TO LATER STATEMENTS AND UPDATES OVERNIGHT.

COGIL

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.